Pharmacology

Read the short scenario below.

Adam Murphy, a 23-year-old male, is recently admitted to the hospital with uncontrolled type I diabetes mellitus. His insulin regimen includes 20 units of NPH subcutaneous injection in the morning and 24 units of NPH at dinner time. He also self-administers regular insulin as needed on a sliding scale, dosing based on his blood glucose levels before meals and at bedtime. According to his admission records, Mr. Murphy noted his morning blood glucose levels were consistently elevated in a period of 1 week, and thus has been admitted to adjust his insulin regimen. The healthcare provider ordered 3 a.m. fingerstick blood glucose levels, along with fingerstick blood glucose checks before meals and at bedtime. For 3 consecutive days, Mr. Murphy’s 3 a.m. blood glucose levels were in the low 50s, while his morning (pre-breakfast) blood glucose levels were above 200 mg/dL.

answer the following questions in complete sentences, using correct grammar and punctuation. Include two peer reviewed references/resources to assist you in answering these questions.

1) What is the rationale for the healthcare provider’s orders to monitor the patient’s 3 a.m. blood glucose levels along with the preprandial and bedtime blood glucose checks? What do the results identify?

2) The healthcare provider changes Mr. Murphy’s insulin doses from the twice-a-day NPH injections to a single injection of glargine (Lantus) 30 units by subcutaneous injection at bedtime. What can the nurse expect as the effect of the glargine regimen?

3) The nurse is aware that with the change in insulin regimen, the patient is at risk for unstable blood glucose levels. For what should the nurse assess in caring for Mr. Murphy?